Breast reduction surgery caused blood clots which require anticoagulants, but anticoagulants are causing hematomas? (Photo)

Hello. I recently had breast reduction surgery and I got blood clots in my arm from it (lucky me!). 1 of the clots is dangerous so I was put on anticoagulants. Coumadin caused a big hematoma to develop in my left breast that I had to have removed (a liter of blood), so I have only been on Lovenox since then. Well, now Lovenox seems to be causing another hematoma to develop. So basically, I need the thinners but because I just had surgery the thinners are causing bleeding. Can anything be done?

Doctor Answers 2

Hematomas and blood clots

Unfortunately, you are in a tough situation.  The life threatening issue of blood clots( DVT's) is more critical to address. A hematoma is an issue obviously which often requires surgery to address, but is often not life threatening like a DVT.  Your surgeon and hematologist will have to work closely together to get you through this unfortunate situation. Good luck.


New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Breast reduction surgery caused blood clots which require anticoagulants, but anticoagulants are causing hematomas?

I am sorry to hear about the complications you have experienced.  In situations like this, there is  generally no simple answer;  successful outcomes will depend on very close clinical followup and good judgment (decision making), balancing the use of "blood thinners" against the risk of bleeding.   Make sure that you are keeping your plastic surgeon well-informed when it comes to any changes you notice (of your arm or your breasts).   Best wishes.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.